USMLE STEP 3 MCQ 09 : A 38 year old woman being treated for hypertension and diabetes

image

Question:
A 38 year old woman being treated for hypertension and diabetes has the sudden onset of swelling and tenderness of the wrists and knees. On examination she is febrile and flushed. A friction rub can be heard at the left lower sternal border.
Which of the following drugs is most likely the cause of these findings ?

a) Metformin
b) Hydralazine
c) Minoxidil
d) Nitroprusside
e) Propranolol

 


Correct Answer: B

 

Explanation:


Drug-induced lupus refers to a form of lupus caused by medication. It causes some symptoms similar to those of SLE (arthritis, rash, fever, and chest pain, but not kidney disease) that go away when the drug is stopped. Common medications that may cause drug-induced lupus include hydralazine (Apresoline), procainamide (Procan, Pronestyl), methyldopa (Aldomet), quinidine (Quinaglute), isoniazid (INH), and some anti-seizure medications such as phenytoin (Dilantin) or carbamazepine (Tegretol). This complication is more common in femlaes. It is also more common in 'slow acetylators' since the metabolism of hydralazine is reduced in these patients.


Labels:



>>>> Post your Answer Here ????



Design by Up2date.us